Search the Community
Showing results for tags 'libido'.
Found 3 results
Hello friends, I am a 33-year old soul from Canada. I am biologically male and identify socially as such. English is my native language, though I have near-native fluency in French and some Spanish. A little over a year ago, I had posted a little bit about myself, including my horrific experience on Risperidone and other neuroleptics and the hellish place that I was at back then. It is with irrepressible elation, then, that I would like to tell you all what is now my wonderful story: Currently, I am nearly six months free of the scourge of Risperidone and other anti-psychotics and junk meds, I now drink alcohol less than I ever have at any point in my adult life, and I am 13 months clean of marijuana. Furthermore, by finally being able to discover and manage the devastating health condition that had crippled me for the first 33 years years of my life – namely one of the most severe cases of sleep apnea to have ever been diagnosed -- I have also overcome the cruel demons that had spent over 30 years not only sapping my cognitive strength, but also devastatingly undermining my emotional, social, spiritual, and physical well-being. I now feel better than I ever have: I feel happy, energetic, focused, and optimistic, all without the delusions and the manic or psychotic symptoms that I experienced the last time I felt this way. But the path that I took to reach this point and the anguish that I've had to endure for far too long to get here have been so relentlessly torturous that they are not something that I would even have wished on Adolf Hitler. For not only did I have to contend with severe undiagnosed sleep apnea for almost all of my life, but the changes that my CPAP therapy for the condition caused to my body and my mind led me to a severe episode of manic-psychosis, in spite of my only previous history of mental health problems having been a few months of intermittent panic attacks in 2005 that went away after my treating individual attacks with Lorazepam (ativan) for a few months. This condition, which is understandably difficult for psychiatrists and mental health professionals to understand and diagnose, occurs in some people upon getting treatment for severe sleep apnea and is known as CPAP-induced mania (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4208920/). While it is more common among patients with a prior history of bipolar disorder, the study that I just linked to shows that it has been observed on occasion in individuals with no prior history of severe mental illness. The psychotic attack led to my being hospitalized and put on meds that may have initially been a necessary evil given the acute severity of my condition, but the consequences of my having taken these meds and my having to deal with their corresponding side-effects led to a severe episode of depression, the complete decimation of my energy, motivation, libido (risperidone and then latuda), and sense of pleasure or fun, a case of Cotard's Syndrome that had lasted for over a year (I thought that I was dead and in the afterlife of Hell and that this was my punishment for the all wrong I had done in my life), and constant delusions of reference that kept feeding the Cotard's Syndrome. All of this led to a second hospitalization and a misdiagnosis of Bipolar 1 with co-morbid alcohol and marijuana dependencies. It is only by quitting all meds in June that I have been able to come out the other side in these past months. That said, I am grateful for the years of torment and, even more so, for the most acute suffering that I particularly endured this past year and a half: For if I were to have been blessed with the gifts with which I have been bestowed without first having had to suffer being constrained by the chains of misery, I would be sorely lacking in the empathy, in the perspective, and in the sense of justice that make me who I am today. Without the past year and a half, I would still be far too petty, far too angry, and far too weak and easily-rattled to achieve anything close to my potential. If I may plagiarize Stan Lee, I would have this great power without also having the awesome sense of responsibility that must come with such incredible strength. With this preamble out of the way, let's move on with the bulk of my story. It is probably quite long and taxing, and I'm not sure how much value it will have for others, but it's a story that I nonetheless desperately need to tell.
I'm 32 with no prior history of mental health problems. I had a manic and psychotic episode in late May of 2015 after to weeks of starting CPAP therapy for severe sleep apnea. I take a cab to my hometown and admit myself to the hospital because I'm freaked out by my behaviour and my feelings, and after being evaluated I'm given seroquel (25 mg 2x day) and risperidone (2 mg before bed) and end up staying at the psychiatric ward for 5 weeks. After leaving the hospital, I suddenly have no libido and significant fogginess and anhedonia. I get off seroquel and get prescribed lithium (450 mg initially, later 600 mg) because I can't stay awake on the seroquel. I quit the risperidone and then the lithium because I can't take being a fat, bored, pill-dependent zombie. I'm struggling with the risperidone withdrawl, but I'm able to work full time, I'm gradually getting less bored and anxious, and my libido is starting to come back. (I seldom have acute sexual desire, but I'm actually able to get an erection and to get myself off when I make the effort to fantasize about stuff that turns me on, whereas I went weeks without bring able to have an erection or, naturally, to orgasm while I was gullibly poisioning myself with risperidone) I'm just very frustrated that I was never advised that risperidone had such nasty side effects, but I did go from being manic and euphoric to pretty well losing touch with reality. I think I had a dopamine overload because the CPAP therapy improved my sleep and my energy level so incredibly that it felt like a bloody miracle. I started feeling like I was on ecstasy or on a good crystal meth trip or something (wouldn't know...I've only had booze and pot, but based on what I've read...). I felt this incredible euphoria and sense of empathy, and I was writing political rhetoric and coming up with grandiose idea to make the world a better place and to make my place of employment kick butt, but then I lost touch with reality, destroyed some possessions, and blew $200 on a cab ride. Anyways, I just want to be happy again. I want to take pleasure in the stuff that I used to like before all this happened, I want to lose weight and get myself in shape (making process on this front...But I suppose when your BMI is 40, you can lose weight even when lithium and risperidone are dragging you down), I want to fall in love with my job and with my ideals again, I want to be a better version of the person that I was before I got treatment for my sleep apnea. I know it's not the CPAP therapy that does that to me. All it does is ensure that I can breath when I sleep. Common sense dictates that when you stop breathing 100 times an hour and keep waking up and failing to reach REM sleep and spending your days micro-napping, you obviously need medical addition It's dealing with the fact that I experienced something very similar to drug-induced psychosis for what I assume was a dopamine overload, hallucinated the second coming of Jesus Christ while I was psychotic, was surrounded by people with delusional beliefs when I was at the psychiatric ward that fed into the craziness, and then, because of the hallucinations and the religious delusions prior to my coming to grips with the risperidone side-effects, thought I was in Hell. In reality, the anhedonia, the anxiety, and the libido problems were just consequences of my having to deal deal with one of Satan's poisons here on Earth: risperidone. I wish everyone peace, love, happiness, fulfilment, freedom from psychiatry, and awesome sex! And please let and every one of us get better!
RegainingTheEdge posted a topic in Events, controversies, actionsI'm working on a book on antidepressants and intimacy - Regaining The Edge. We all know that antidepressants can blunt emotions and cause physical side effects, many of which interfere with intimate relationships directly (sexual side effects) and indirectly (e.g.., weight gain, nausea, diarrhoea, etc...). I want to fill the book with people's stories, the wisdom of experience. I am interested in strategies that worked to manage these side effects (and why and how they worked), as well as highlighting the daily struggle that many of us being treated for depression and other mental ills face, both with our mental health, but also the consequences of our treatment. There is a questionnaire on my site at RegainingTheEdge.com, as well as a contact form. I am also interviewing people one-on-one, either face-to-face if you live on the east coast of Australia, or via Skype or email if you live elsewhere. You can follow me on Facebook at https://www.facebook.com/regaintheedge. Please take the time to share your story with me - this is an important issue, one that has received scant regard to date. Michael